Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Expanding gravitational systems


Author: Donald G. Saari
Journal: Trans. Amer. Math. Soc. 156 (1971), 219-240
MSC: Primary 70.34
DOI: https://doi.org/10.1090/S0002-9947-1971-0275729-5
MathSciNet review: 0275729
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we obtain a classification of motion for Newtonian gravitational systems as time approaches infinity. The basic assumption is that the motion survives long enough to be studied, i.e., the solution exists in the interval $ (0,\infty )$. From this classification it is possible to obtain a sketch of the evolving Newtonian universe.


References [Enhancements On Off] (What's this?)

  • [1] J. Chazy, Ann. Sci. École Norm. Sup. 39 (1922).
  • [2] R. P. Boas, A Tauberian theorem connected with the problem of three bodies, Amer. J. Math. 61 (1939), 161-164. MR 1507368
  • [3] J. Karamata, Über einen Tauberschen Satz im Dreikörperproblem, Amer. J. Math. 61 (1939), 769-770. MR 1, 11. MR 0000063 (1:11c)
  • [4] D. C. Lewis, Comments on the Sundman inequality, NASA PM-67-21, 1968, pp. 129-140.
  • [5] -, Approximate decoupling in the n-body problem, NASA PM-67-21, 1968, pp. 141-173.
  • [6] H. Pollard, Mathematical introduction to celestial mechanics, Prentice-Hall, Englewood Cliffs, N. J., 1966. MR 33 #5357. MR 0197175 (33:5357)
  • [7] -, Gravitational systems, J. Math. Mech. 17 (1967), 601-612. MR 0261826 (41:6437)
  • [8] -, Some nonlinear Tauberian theorems, Proc. Amer. Math. Soc. 18 (1967), 399-400. MR 36 #3016. MR 0219946 (36:3016)
  • [9] H. Pollard and D. G. Saari, Singularities of the n-body problem. I, Arch. Rational Mech. Anal. 30 (1968), 263-269. MR 37 #7118. MR 0231565 (37:7118)
  • [10] -, ``Singularities of the n-body problem. II,'' in Inequalities. II, Academic Press, New York, 1970. MR 0277853 (43:3586)
  • [11] -, Escape from a gravitational system of positive energy, Celestial Mechanics 1 (1970), 347-350. MR 0261827 (41:6438)
  • [12] -, An elementary Tauberian theorem of nonlinear type, Proc. Amer. Math. Soc. 24 (1970), 593-594. MR 0251168 (40:4399)
  • [13] D. G. Saari, On oscillatory motion in the problem of three bodies, Celestial Mechanics 1 (1970), 343-346. MR 0263286 (41:7891)
  • [14] -, On bounded solutions of the n-body problem, Proc. Internat. Sympos. Astronomy, Periodic Orbits, Stability and Resonances (São Paulo, Brazil), Reidel, Dordrecht, 1970, pp. 76-81.
  • [15] -, Some large O nonlinear Tauberian theorems, Proc. Amer. Math. Soc. 21 (1969), 459-462. MR 39 #4557. MR 0243234 (39:4557)
  • [16] C. L. Siegel, Der Dreierstoss, Ann. of Math. (2) 42 (1941), 127-168. MR 2, 263. MR 0003736 (2:263b)
  • [17] K. Sitnikov, The existence of oscillatory motions in the three-body problem, Dokl. Akad. Nauk SSSR 133 (1960), 303-306 = Soviet Physics Dokl. 5 (1961), 647-650. MR 23 #B435. MR 0127389 (23:B435)
  • [18] H. Sperling, On the real singularities of the n-body problem (to appear). MR 0290630 (44:7810)
  • [19] K. F. Sundman, Le problème des trois corps, Acta. Soc. Sci. Fenn. 35 (1909), no. 9.
  • [20] D. V. Widder, The Laplace transform, Princeton Math. Series, vol. 6, Princeton Univ. Press, Princeton, N. J., 1941. MR 3, 232.
  • [21] A. Wintner, The analytical foundations of celestial mechanics, Princeton Math. Series. vol. 5, Princeton Univ. Press, Princeton, N. J., 1941. MR 3, 215. MR 0005824 (3:215b)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 70.34

Retrieve articles in all journals with MSC: 70.34


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1971-0275729-5
Keywords: n-body problem, gravitational systems, escape
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society